Alert archive / Missouri / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this red flag warning at Jan 8, 2020, 3:24 AM CST for 5 counties in Missouri; Cherokee County, Kansas. It took effect at Jan 8, 2020, 1:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2020, 3:24 AM CST (09:24 UTC)
- In effect from
- Jan 8, 2020, 1:00 PM CST
- Expired
- Jan 8, 2020, 7:58 PM CST
- In force
- 7 hr
- Issued by
- NWS Springfield, MO
Counties Cherokee County, KS, Barry County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2569 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 499 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092 WWUS83 KSGF 080924 RFWSGF URGENT - FIRE WEATHER MESSAGE National Weather Service Springfield MO 324 AM CST Wed Jan 8 2020 ...Elevated to Significant Fire Hazard this Afternoon... .Afternoon relative humidity values will dip into the mid 20s while surface winds will gust 25 to over 30 mph during the afternoon hours. This will set the stage for enhanced to significant fire weather danger during the afteronon for southwest Missouri and a part of southeast Kansas. KSZ101-MOZ088-093-094-101-102-090200- /O.NEW.KSGF.FW.W.0001.200108T1900Z-200109T0200Z/ Cherokee-Jasper-Newton-Lawrence-McDonald-Barry- 324 AM CST Wed Jan 8 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CST THIS EVENING FOR THIS AFTERNOON FOR FIRE WEATHER ZONES 088, 093, 094, 101, 101, AND 102... The National Weather Service in Springfield has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM CST this evening. * AFFECTED AREA...Fire weather zone 101.Fire weather zones 088, 093, 094, 101, and 102. * WIND...Gust of 25 to over 30 mph this afternoon. * HUMIDITY...in the mid 20s. * THUNDERSTORMS...No precipitation or thunder expected. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Lindenberg
2 follow-up statements
923 WWUS83 KSGF 082211 RFWSGF URGENT - FIRE WEATHER MESSAGE National Weather Service Springfield MO 411 PM CST Wed Jan 8 2020 ...Elevated to Significant Fire Weather Conditions into Early this Evening... KSZ101-MOZ088-093-094-101-102-090200- /O.CON.KSGF.FW.W.0001.000000T0000Z-200109T0200Z/ Cherokee-Jasper-Newton-Lawrence-McDonald-Barry- 411 PM CST Wed Jan 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR THIS AFTERNOON FOR FIRE WEATHER ZONES 088, 093, 094, 101, 101, AND 102... * AFFECTED AREA...Fire weather zone 101. Fire weather zones 088, 093, 094, 101, and 102. * WIND...Gust of 25 to over 30 mph. * HUMIDITY...Upper teens to mid twenties. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Schaumann
219 WWUS83 KSGF 090158 RFWSGF URGENT - FIRE WEATHER MESSAGE National Weather Service Springfield MO 758 PM CST Wed Jan 8 2020 KSZ101-MOZ088-093-094-101-102-090300- /O.CAN.KSGF.FW.W.0001.000000T0000Z-200109T0200Z/ Cherokee-Jasper-Newton-Lawrence-McDonald-Barry- 758 PM CST Wed Jan 8 2020 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 088, 093, 094, 101, 101, AND 102... The National Weather Service in Springfield has cancelled the Red Flag Warning. Wide-spread Red Flag Warning criteria is no longer being met across extreme southeast Kansas into far southwestern Missouri. $$ Albano
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Jan 8, 2:41 AM CST, 43 minutes earlier.
Area forecast discussion, Jan 8, 2:41 AM CST, 43 minutes before
Area Forecast Discussion National Weather Service Springfield MO 241 AM CST Wed Jan 8 2020 .SYNOPSIS... Issued at 240 AM CST Wed Jan 8 2020 Water vapor imagery shows the next system pushing into the west coast with ridging over the Rockies. Currently across the CWA, mostly clear conditions, however humidity levels are not recovering much...still in the upper 40s to low 50s, which will likely lead to fire weather issues later today. Other concerns to focus on this forecast period will be heavy rain and potential flooding Friday into Saturday as well as a changeover to some wintry precipitation Friday night into Saturday. && .SHORT TERM...(Today and tonight) Issued at 240 AM CST Wed Jan 8 2020 For today, lead shortwave entering the west coast is expected to push inland into the Rockies by 00z with surface pressure gradient increasing across the region ahead of the developing surface low pressure and departing high pressure. Winds over 30 mph will be possible today over the CWA. Dew points will remain on the low side today with afternoon humidity levels dipping into the mid to upper 20s over the southwest corner of the CWA which will lead to elevated and significant fire hazard levels. We will be issuing a red flag warning with the early morning forecast for the southwest corner of the CWA to account for this. The winds may actually increase tonight as the low intensifies to our northwest and day shift will need to analyze whether a wind advisory will be needed. The lead upper shortwave will lift northeast over the northern plains, however the main trough will remain well to the west of the area, with broad southwest flow aloft and low level Gulf moisture increasing. Not expecting any precipitation until we get into Thursday morning however. Lows will be quite mild tonight in the upper 30s to mid 40s. .LONG TERM...(Thursday through Tuesday) Issued at 240 AM CST Wed Jan 8 2020 Showers should start to develop on Thursday across the western CWA ahead of the frontal boundary and in an area of stronger low level warm advection. Will start to see some instability begin to develop over southeast Kansas into the far western CWA during the day and may have some isolated thunder starting Thursday afternoon. Precipitation will start to become more widespread over the CWA Thursday night as the front sharpens and little low pressure waves develop along the front, while upper shortwave energy moves through from the southwest. Weak instability spreads over much of the CWA, enough to mention isolated thunder across the CWA. The front will start to move into the CWA on Friday, with QPF amounts ramping up along and just ahead of the frontal boundary. The heaviest rainfall will occur from Friday afternoon through Friday evening as the front shifts east through the area. Cold air will begin to push in behind the front Friday evening, with temperatures falling below freezing. Temperatures aloft may initially be warm enough in the northwestern 1/3 of the CWA for a couple/few hours of freezing rain before transitioning to snowfall. Precipitation will eventually end by Saturday evening as all snow, with some accumulations expected for much of the area. The more pressing matter will initially be with the rainfall and the two to four inches of QPF we are going with across the CWA. Given the time of year, this will likely lead to some flooding across the area, especially across the eastern CWA where the higher QPF will be. Expecting we'll be needing a flood watch in the CWA in the near future. Another quick moving upper shortwave moves through late Monday into Monday night with some additional light precipitation. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1117 PM CST Tue Jan 7 2020 Flight conditions through the overnight hours and into late morning will be pleasant with no restrictions. Surface winds will begin to increase and become gusty by noon with southerly gusts between 25 and 35 kts. Low level wind shear will impact all terminals across the region after sunset. A storms system is then expected to bring rain and isolated storms to the region Thursday night into Saturday morning with a change over to snow during the day Saturday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SYNOPSIS...Lindenberg SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Hatch
Hazardous weather outlook, Jan 7, 7:37 PM CST, 7 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 737 PM CST Tue Jan 7 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 737 PM CST Tue Jan 7 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated fire weather conditions are expected again Wednesday afternoon and evening due to increasing southerly winds and a dry air mass. Winds will continue to increase Wednesday night with gusts of 30 to 40 mph into Thursday morning. Widespread rainfall will begin Thursday and will continue intermittently into Saturday. The heaviest rainfall amounts look to occur on Friday and Friday night and will likely be centered across south central Missouri where a limited risk for flooding will exist. Confidence is increasing that several inches of rainfall will occur across south central Missouri. A few thunderstorms will also be possible across the outlook area Thursday and Friday. Precipitation may then change over to snow from northwest to southeast across the outlook area from Friday night into Saturday as colder air wraps into the region. Considerable uncertainty remains regarding potential snow amounts and location. Details will become clearer over the next few days as the weather system moves onshore over the western United States. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Albano
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 2:15 PM CST | Flash Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 62 hr |
Nearby
Red Flag Warnings in Missouri, 2020Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.